An overdose of amitriptyline: effects, symptoms, treatment
Amitriptyline is a potent drug, the antidepressant. This should be made strictly according to the scheme, painted by the attending physician. Any deviation from the prescribed dose may lead to serious consequences and complications. This article discusses an overdose of amitriptyline, its causes, symptoms, consequences, and characteristics of provision of first aid for its development.
What is amitriptyline, what are the indications and contraindications for its reception
Amitriptyline belongs to a group of antidepressants. Available in tablets and solutions for injections, is sold only by prescription of the attending doctor. Excreted through the kidneys and liver.
Amitriptyline is a potent drug. Doctor lurid detail to the patient the rules of its taking and dosage.
Indications for use:
- depression of various etiologies;
- severe forms of migraine;
- the development of chronic pain syndrome;
- urinary incontinence of neurogenic etiology, enuresis;
- a variety of psychiatric pathology.
Please note that amitriptyline can cause addiction. The sudden cessation of its reception develops withdrawal syndrome. If the person long makes this drug, the physician gradually reduces its dosage and only then cancel it.
There are many conditions in which this drug is strictly contraindicated. This is due to its pronounced effect on most organs and systems. The following are contraindications to this drug.
- Diseases of cardiovascular system: heart rhythm disturbance, myocardial infarction in anamnesis, coronary artery disease, angina, hypertension, acute or chronic heart failure.
- Pathology of the prostate (adenoma, hypertrophy, cancer, inflammation).
- Lack of tone in the muscular wall of the bladder (atony).
- Ulcerative lesions of the stomach and duodenum.
- Acute or chronic renal, hepatic failure.
- Children up to age 6 years.
- Increased intraocular pressure, glaucoma.
- Disrupted the thyroid gland, hyperthyroidism.
- Pregnancy, feeding the baby breast milk.
Causes of overdose
An overdose of amitriptyline can occur due to wrong intake of this medication. Patients should follow all recommendations of the attending doctor.
Please note that the lethal dose is individual for each person and depends on the health of his liver and kidneys. Even a small excess of the recommended doctor dose medicine can lead to serious consequences and death.
Overdose and poisoning with amitriptyline developed for a number of reasons listed below.
- Taking a large dose of medicine.
- The drug is a child who found it. Kids love to taste it and randomly you can have the whole pack of the drug.
- Taking the drug with suicidal intent. Many people who use it to suffer mental disorders, are depressed, and the thought of suicide can visit.
- Combining drugs with alcohol. Alcohol, even in small doses, increases the effects of the drug and makes it toxic to humans.
- Taking other medications concurrently with treatment with amitriptyline. It can not be combined with sedation, anticonvulsant, analgesic, corticosteroids, MAO inhibitors, other antidepressants and antipsychotics.
Clinical manifestations of overdose
In case of poisoning with amitriptyline symptoms develop quickly for the first hour. The severity of poisoning depends on the amount of alcohol consumed drugs. Clinical manifestations of overdose include the following symptoms and signs:
- the heart rhythm disturbance. The patient begins to experience disruptions in heart activity, he may develop arrhythmia, premature beats;
- the development of hallucinations. They can be visual, gustatory, auditory, olfactory;
- convulsions resembling epileptic seizures;
- copious vomiting develops as a result of brain lesions, it may occur without prior nausea. This vomiting does not bring relief to the patient;
- hyperthermia – increased body temperature to febrile figures (above 38 degrees);
- sleepiness, lethargy. In the case of severe poisoning, the patient gradually loaded in a deep coma;
- violation of breathing, development of respiratory failure.
When amitriptylinebuy overdose effects can persist for a long period. In humans, impaired functioning of the kidneys, liver can cause hormonal disruptions that occur with psychiatric problems.
What to do with the development of overdose
When the first signs of poisoning with this drug, you should call SMP. Yourself at home to treat this pathological condition.
Please note that the negative effects of the drug can be reduced by timely first aid to the injured and emergency treatment to the doctor.
While waiting for the medical team begin to self-provide poisonedthe man first aid. It consists of the following:
- To carry out cleansing of the stomach from the rest of the tablets that haven't absorbed into the bloodstream. To do this, quickly drink about a liter of plain water and induce vomiting.
- Give the patient to drink sorbents (activated carbon, APSCO, sorbex, enterosgel etc.). Representatives of this drug group should be in every home medicine Cabinet.
- Drink poisoned person warm sweet tea or plain water.
If the person is unconscious, do not try it with something to drink or to clear his own stomach. Turn him on his side in this position, the probability of suffocation eager tongue or vomit is minimal. Before arrival of physicians monitor his pulse and breathing. When they stop, you need to conduct chest compressions.
Medical care and treatment
The paramedics performed a rapid assessment of the General condition of the patient and check his heart rate, breathing, blood pressure. Tell them the approximate number of tablets, which was accepted by the victim.
First aid is at home. Doctors stabilize the patient's condition with the help of IV fluids, intravenous drugs. If necessary, a gastric lavage through the probe.
Hospitalitynet patients with amitriptyline poisoning in the intensive care unit. There they injected the antidote, ezerin, or physostigmine salicylate, as well as preparations for the normalization of vital functions. When kidney failure is hemodialysis.
Amitriptyline is often prescribed for various depressive States and mental pathologies. It is a potent drug and this should be made strictly according to the scheme, painted by the attending doctor. If you overdose you should immediately call an ambulance. Treatment consists of administration of antidote, treat complications and stabilize the living testimony.